Brimonidine–timolol fixed combination induced granulomatous inflammation of the eye
- 227 Downloads
We report on two cases of granulomatous conjunctivitis and uveitis related with the use of a brimonidine–timolol fixed combination. Case report and a review of medical literature. A 64-year-old man was diagnosed with marked granulomatous uveitis and a 57-year-old woman was diagnosed with granulomatous conjunctivitis. Both patients were using a topical fixed combination of brimonidine 0.2 %-timolol 0.5 % for open angle glaucoma. Bilateral granulomatous uveitis and conjunctivitis were diagnosed after 16 months of treatment with a fixed combination of brimonidine–timolol in both cases. Granulomatous inflammation resolved with the cessation of antiglaucomatous drugs and topical corticosteroid treatment. When the inflammation had resolved completely, both patients were rechallenged with topical brimonidine in one eye only to determine causality. Conjunctival hyperemia is a common side effect of glaucoma medications and is sometimes overlooked. Hyperemia may be associated with other signs such as iritis and keratic precipitates or conjunctival inflammation. In such cases, granulomatous inflammation may be considered in the differential diagnosis. The fixed-combination of brimonidine–timolol may cause this clinical picture.
KeywordsUveitis Brimonidine Fixed-combination Conjunctivitis Hyperemia Side effects
Conflict of interest
- 5.Cano PJ, Diaz-Llopis M (2005) Drug induced uveitis. Arch Soc Esp Oftalmol 80:137–149Google Scholar